New list of risky meds for seniors released


Mar 3 2012 - 3:11pm
bad drug. medication risk, senior healthcare, side effects, dangerous drugs

NEW YORK, NY – According to the American Geriatrics Society (AGS), a wide range of medications pose a health risk to seniors. Among them are estrogen patches, aspirin, and ibuprofen. To alert seniors to risky medications, the AGS has compiled a list of 53 medications that are potentially inappropriate for seniors. The 2012 list was released by the organization on March 1; it supersedes the previous list, which was released in 2003. The new list was updated by a panel of experts in geriatrics and pharmacotherapy based on the latest available research.

The new list is entitled the American Geriatrics Society Updated Beers Criteria for Potentially Inappropriate Medication Use in Older Adults. The AGS asserts that by identifying medications that are potentially harmful for older adults, the 2012 criteria can help healthcare providers more safely prescribe for seniors. According to a 2008 study published in the Journal of the American Medical Association (JAMA), more than 40% of individuals aged 65 and older take five or more medications and each year more than a third of them will suffer a drug side effect or other adverse drug event (ADE). In addition, estimates from studies published in JAMA (2003) and the American Journal of Medicine (2005) concluded that 27% of ADEs in primary care settings and 42% in long-term care facilities are preventable. In addition, a 2000-2001 Medical Expenditure Panel Survey estimates healthcare expenditures related to the use of potentially inappropriate medications at approximately $7.2 billion.

“Older adults run a particularly high risk of ADEs, in part because age-related physiological changes and multiple health problems can make them more vulnerable to such reactions,” explained AGS CEO Jennie Chin Hansen, CEO of the American Geriatrics Society (AGS). She gave as an example that a commonly used category of pain relievers known as non-steroidal anti-inflammatory drugs (NSAIDs) may worsen heart failure in those with this condition. She added that seniors are also at increased risk of ADEs because many take multiple medications, which can interact, causing potentially dangerous “drug-drug interactions.”

The new criteria groups medications that may pose a health hazard to seniors into three categories. The first category includes 34 medications that are potentially inappropriate because they either pose high risks of side effects or may have limited effectiveness in seniors, and because alternative treatments are available. New entries include “sliding scale insulin.” The second category includes 14 medications that are potentially inappropriate for seniors with certain diseases, risk factors, or disorders because they may make these conditions worse. Selective serotonin reuptake inhibitors (SSRIs), which may increase risks of falling in some older adults, are among the new entries in this category. A third, new category added to the Beers Criteria includes 14 medications to be used with caution in older adults. These medications may be associated with more risks than benefits in seniors in general; however, they may be the best choice for a particular individual if administered with caution. Vasodilators (blood vessel dilators) are listed as they may increase episodes of syncope in older adults with a history of this condition, and contribute to greater risks of falling.

Pages

Advertisement

Reporter and Bloggers, Write for EmaxHealth and Get Paid. Click to Contact Us For Details

Share this content.

Contact Us To Be Mentioned in EmaxHealth.com